After the cardioversion's me again.

We've bought an Alivecor monitor because husband never had any symptoms leading up to his emergency ambulance ride to A and E with his AF. After his successful Cardioversion we both wanted to be aware if he went into AF again. He is anxious to get back to work as a driving instructor, nowhere near retirement unfortunately.

Today he went for a walk around the block in an attempt to regain strength in his heart, and found walking made him feel really I'll, not necessarily breathless, but it was uncomfortable.

He is still on his meds including the 10mg of Bisoprolol, which they told him was the maximum dose.

When he got home he used his Alivecor (new toy!!) and his heartbeat was 57 and very irregular, although still in proper sinus rhythm. I think what worried us both was the irregularity - I did mine and it was a regular 87. We understand that the beta blocker is acting like a brake, but why the irregularity? Is it because his heart is weakened - he did have pulmonary oedema which presented as a wheeze or crackle.

What we are trying to do is take responsibility for our own health - well, his mainly, so it would be great if anyone could help us understand what's going on. We don't want the AF to return too soon.

14 Replies

  • Hi Davesgirl, please don't apologise, we all need all the help we can get! Others here are far better qualified to advise you, but I'm over 12 weeks after my CV and almost a month ago, I was told I could reduce my Bisoprolol from 2.5 to 1.25. For the first month or so I was on 3.75. 10 days ago, I was having some weird sensations, not sure if they were palputations or ectopics, but after consulting my arrythmia nurse, I went back to 2.5mg and so far, so good. We are all different, but I believe Bisoprolol for me, produces side effects which are more unpleasant than any symptoms I had before I was diagnosed. Maybe this is why hubby is struggling a bit. I have been told my heart is in good shape, but I walk around 4 miles every day (fortunately retired and reasonably fit) but I can relate to your comments about slowing the heart rate. Try to be patient, I don't know about irregularity as such, but I occasionally, I am aware of my heart missing a beat. Hope it settles wishes, John

  • Following my 3 month check-up post- ablation I asked to go back onto something to support my heart. 2.5 mg Bisoprolol was agreed. My heart rate had been a steady 80. The Bisoprolol has reduced it to about 65.

    Bisoprolol is renowned for causing breathlessness and I find that walking is affected too.

    Best wishes.

  • Thanks Flapjack and Jennydog. I guess the heart needs time to heal and he's on a very high dose of Bisoprolol. He has a follow up appointment with the hospital on 8th January, and has been signed off sick till then. Thank goodness he's been signed off sick till then, there's no way he could do a days work like this.

  • 10mg is a high dose, bisoprolol doesn't suit everyone and it can make you breathless because your heart isn't working harder to keep up with increases in activity. I have trouble rushing up stairs, for example.

    AF is pants, isn't it - I used to worry that it was doing all sorts of terrible things to my heart, but in fact it's one of those conditions that you tend to live with, rather than die from, or so my GP says! Which I found a tremendous relief, when it sank in. Having said that, these symptoms are not what you'd want, so your hubby needs to make sure the doctors are on the case and investigating when he goes back on 8th of Jan.


  • Hi Davesgirl

    A HR of 57 is rather low. When you say it is irregular can you be more specific? Is there a P wave? Are there long gaps and then NSR?

    As you do the ECG does the rate vary and if so does it dip below 50 as if the heart is pausing?

    I would take the trace to your GP for interpretation. A similar thing happened to my husband and it turned out that his heart was pausing and it was this that made him feel ill and kicked him into AF, it was very soon rectified by the insertion of a pacemaker, 6 months later he is back to full fitness and has no further episodes of AF.

    There are also very many other arrythmias, many that the doctors say are benign, however, as you will know from being on this forum there are also treatments that can help.

    Please don't ever apologize for asking questions as you are obviously a worried as something is not quite right. I strongly believe that we need to take responsibility for our health and if you ever have any doubts about Doctors or are very trusting of Docs then suggest you listen to the Reef Lecture this morning - Atul Gawande talking about fallibility in medicine!

    Very best wishes CD.

  • Hi Davesgirl, he wouldn't have been in sinus rhythm if his heart was irregular but his AF sounds like mine; the rate is controlled but not the rhythm. Normal sinus rhythm has an even/regular beat; you could see an example of that on YouTube.

  • Hi Davesgirl

    My husband has just bought me an AliveCor too. It's great but I'm not sure it isn't making us all more paranoid than before!! Having said that it sis good to see the NSR trace....

    I'm no expert and as all the very knowledgeable folk on this forum will say we are all different but after my CV almost 9 weeks ago I was taken straight off Bisoprolol - I now think this is unusual - but have been in NSR ever since (fingers crossed). However 10mg sounds like a very high dose... Why don't you print off a couple of the AliveCor traces and take then into your GP? I would definitely be talking to them about this if you are at all worried!

    Hope it all settles down for you both


  • Hi Ruth, personally, I think anything that helps us take responsibility for our own health is a good thing. Yes, I've become more paranoid - he's not that bothered, but if he does slip back into AF at least we'll know quickly.

    The two men either side of my husband for the CV had been in AF for a long time, untreated because they weren't aware of it, and the CV didn't work for them. The hospital told us that the longer you've had AF then the less likely a CV is to work because the structure of the heart changes.

    So, paranoid is ok as far as I'm concerned. Once things have settled down I intend to test him weekly, then forget about it. In the absence of any real symptoms the Alivecor is all we've got to alert us.

  • After the successful Cardioversion the nurse showed me how to read an ECG, and showed me the P wave, which wasn't there before. He went from 130 to a pulse of 65., which was nice and regular. Since then he's been feeling fine, but after the walk felt unwell and checked the Alivecor when he got home and there were long gaps between beats.

    My gut feeling is that he needs a slight reduction in the Bisoprolol. They put him on it in hospital and the dose went up and up because it didn't seem to be doing much. Now, after the CV, it's working but it's a heavy dosage. He's fine if he just sits all day!

    The P wave is definitely still there.

  • Dont wait around until 8th Jan, He should see a Dr and agree a monitored reduction in Bisoprolol until the correct dosage is found. Getting over AF is as much about the mental is it is about the physical

  • Thanks Ben. We were just wondering whether to do that, it sounds like maybe we should, then.

  • Definitely! After a successful CV that seems a very high dose to maintain a NSR,

  • I was on 10mg of Bisoprolol and did not feel well at all. Am now on a calcium channel blocker and a NOAC - Apixaban. I certainly have more energy.

  • That's interesting gemini52. You're the only person that we've heard of also on 10mg, although, according to the insert 10mg is a maintenance dose. Thank you for replying.

You may also like...